Michigan, 2001Hail and Damaging Wind in Michigan, June 18 to 19, 2001
June 18 to 19, 2001 · NWS MQT · 5 events in 4 counties and zones
As a cold front moved east across Upper Michigan, thunderstorms produced strong winds and large hail overnight on June 18th and early June 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front moved east across Upper Michigan, thunderstorms produced strong winds and large hail overnight on June 18th and early June 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 18, 9:10 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 18, 9:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1010 PM EDT MON JUN 18 2001
SHRA/TSRA TONIGHT AND SEVERE POTENTIAL ARE PRIMARY CONCERNS
WV IMAGERY AND RUC40 SHOWING SHRTWV STRETCHING FM NE SD TO LAKE
WINNEPEG. THIS WAS BEING PUSHED ALONG WITH A STRONG 105KT ULJ OVR
NRN CONUS. SFC ANLYS SHOWING LOW OVR MN SPLITTING. NRN PART OVR
INL...WHILE THE SRN PART WAS OVR JUST E OF MSP.
RUC PROJECTING THE SRN LOW TO SHIFT INTO WRN UP BY 06Z. SHRTWV WILL
REACH WRN UP BY 12Z. A WAVE IS SHOWING UP IN THE 310K ISENTROPIC
ANLYS OVR WRN UP. THIS SHOULD ENHANCE POTENTIAL FOR TRIGGERING TSRA
LATE THIS EVENING. SFC-H85 Q-VEC ANLYS ALSO SHOWING GREATEST
CONVERGENCE OVR SLIDING OVR FA OVRNGT. LI'S ARE XPCT TO DROP OFF TO
-5 BY 09Z. SBCAPE VALUES ARE XPCT TO XCEED 2500J/KG BY 09Z OVR FA
PER RUC. LATEST RUC SOUNDING DATA FOR UP SHOWING A LTL MORE MSTR
THAN EARLIER FCST IN LLVLS. ALREADY SVR TSRA DVLPG OVR ERN MNf AND
NRN WI. POTENTIAL IS HI FOR POSSIBLE SVR TSRA AND/OR TOR XPCTD
OVRNGT. LOOKING AT THE RUC'S THETA-E RIDGE PATTERN...IT APPEARS THE
STRONGEST ACTIVITIES WILL BE OVR THE SRN UP.
.MQT...TORNADO WATHCH MIZ002>004-009-010.
DLG
In the hours before
Special weather statement, Jun 18, 5:55 PM EST, 4 hours 35 minutes before
MIZ001>007-009>014-190600-
SEVERE WEATHER OUTLOOK...UPDATED TO MOVE BACK TIMES
NATIONAL WEATHER SERVICE MARQUETTE MI
655 PM EDT MON JUN 18 2001
...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF WEST AND
CENTRAL UPPER MICHIGAN TONIGHT.
LOW PRESSURE IN EASTERN SOUTH DAKOTA WILL MOVE TO WESTERN LAKE
SUPERIOR TONIGHT. A COLD FRONT WILL MOVE THROUGH THE UPPER PENINSULA
AFTER MIDNIGHT. AS WARM AND UNSTABLE AIR CONTINUES TO FLOW INTO
UPPER MICHIGAN...EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP
AFTER SUNSET. LOOK FOR THE STORMS TO MOVE EAST AT 50 MPH. THE MAIN
THREAT FROM THESE STORMS WILL BE HAIL TO ONE INCH IN DIAMETER. WIND
GUSTS TO 60 MPH ARE ALSO POSSIBLE...MAINLY SOUTH OF IRON MOUNTAIN
AND ESCANABA.
LOOK FOR SHOWERS AND THUNDERSTORMS TO REDEVELOP IN IRONWOOD AFTER 9
PM CDT...HOUGHTON AND IRON MOUNTAIN AFTER 10 PM CDT/11 PM EDT...
MARQUETTE AND MENOMINEE AFTER 11 PM CDT/MIDNIGHT EDT...AND MUNISING
AND ESCANABA AFTER MIDNIGHT EDT.
SKYWARN ACTIVATION MAY BE NEEDED AFTER SUNSET.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDTER FOR
LATER FORECASTS AND POSSIBLE WATCHES OR WARNINGS.
MICHELS
Special weather statement, Jun 18, 9:29 PM EST, 1 hour 1 minute before
MIZ002>004-009-010-190700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1029 PM EDT MON JUN 18 2001
...TORNADO WATCH NUMBER 451 IN EFFECT UNTIL 300 AM EDT (200 AM
CDT)...
A TORNADO WATCH IS IN EFFECT FOR GOGEBIC...ONTONAGON...
HOUGHTON...BARAGA AND IRON COUNTIES UNTIL 300 AM EDT (200 AM CDT).
THIS WOULD INCLUDE THE CITIES OF IRONWOOD...ONTONAGON...IRON RIVER...
CRYSTAL FALLS...LANSE...HOUGHTON AND HANCOCK.
THUNDERSTORMS THAT ARE SEVERE HAVE BEEN ONGOING ACROSS NORTHWEST AND
CENTRAL WISCONSIN AND ARE MOVING NORTHEAST AT 45 MPH. THE
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE UPPER PENINSULA OF
MICHIGAN AFTER 1000 PM CDT (1100 PM EDT) WITH LARGE HAIL...ISOLATED
TORNADOES AND STRONG WIND OF 70 MPH OR GREATER POSSIBLE. SOME
OF THE THUNDERSTORMS IN NORTHWESTERN WISCONSIN HAVE PRODUCED
TORNADOES THIS EVENING.
PERSONS IN GOGEBIC...ONTONAGON...HOUGHTON...BARAGA AND IRON COUNTIES
ARE URGED TO LISTEN FOR LATER WEATHER STATEMENTS...FORECAST UPDATES
AND POSSIBLE WARNINGS USING NOAA WEATHER RADIO OR THEIR FAVORITE
MEDIA OUTLET.
MICHELS
Thunderstorm Wind, Ontonagon
- When
- June 18, 10:30 PM EST
- Where
- Ontonagon County, 5 mi W of Silver City
- Measured
- 60 kt (69 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.833, -89.667
Two foot diameter tree down across road. Other smaller trees also down.
Hail, Marquette
- When
- June 18, 11:15 PM EST
- Where
- Marquette County, 6 mi N of Ishpeming
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.583, -87.650
Hail, Houghton
- When
- June 18, 11:30 PM EST
- Where
- Houghton County, 12 mi E of Houghton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.117, -88.333
Hail, Houghton
- When
- June 18, 11:30 PM EST
- Where
- Houghton County, Houghton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.117, -88.583
Hail, Schoolcraft
- When
- June 19, 12:21 AM EST
- Where
- Schoolcraft County, Cooks
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.933, -86.417
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Wisconsin, June 18, 20012 deaths · 16 injured · $10 million · F3 · 1 event
- Heat in Missouri, June 18, 20011 death · 1 event
- Hail and Damaging Wind in Minnesota, June 18, 2001$5.5 million · 1.75 in hail · 8 events
- Hail in South Dakota, June 18, 2001$6.0 million · 1.75 in hail · 1 event
- Hail and Damaging Winds in Minnesota, June 18, 2001$526,000 · 2.75 in hail · 20 events
- Tornado and Hail in Iowa, June 18, 2001$280,000 · F0 · 31 events
- Tornado in Wisconsin, June 18, 2001F2 · 1 event
- Tornadoes and Hail in Minnesota, June 18, 2001$200,000 · F1 · 7 events
- Damaging Wind in Florida, June 18, 2001$279,000 · 1 event
- Lightning Strike in Florida, June 18, 2001$150,000 · 1 event
- High Wind in Michigan, June 18, 2001$100,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, June 18, 2001$35,000 · 1.25 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254626, 5254627, 5254628, 5254629, 5254630.